Kentucky, 2021

Flash Flooding in Kentucky, August 18 to 19, 2021

August 18 to 19, 2021 · NWS LMK · 2 events in 2 counties and zones

Surface high pressure was sitting over the Lower Ohio Valley, but as an upper shortwave and trough passed overhead, it provided the forcing to drive slow moving efficient rainfall. This produced a couple reports of isolated flooding over the two day period.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LMK wrote it up.

Surface high pressure was sitting over the Lower Ohio Valley, but as an upper shortwave and trough passed overhead, it provided the forcing to drive slow moving efficient rainfall. This produced a couple reports of isolated flooding over the two day period.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Louisville, KY wrote its last area forecast discussion before the first event at Aug 18, 1:01 PM CST, 2 hours 34 minutes earlier.

Area forecast discussion, Aug 18, 1:01 PM CST, 2 hours 34 minutes before
Area Forecast Discussion
National Weather Service Louisville KY
301 PM EDT Wed Aug 18 2021

.Short Term...(This evening through Thursday)
Issued at 248 PM EDT Wed Aug 18 2021

Tonight our region will be situated near the entrance of an upper
jet streaming from the Midwest to the St Lawrence Seaway while a
500mb vort max moves into the Ohio Valley ahead of the base of an
upper shortwave trough extending from the Great Lakes to the middle
Mississippi Valley. Southern Indiana/central Kentucky are also
expected to be on the nose of a weak 850mb jet from Arkansas to the
Pennyrile. These factors will interact with precipitable water
amounts of 2-2.2", K index in the mid 30s, deep warm cloud depths,
and some weak isentropic lift, resulting in increasing likelihood of
rain, especially after midnight and into Thursday morning. Enough
instability will be present for some embedded surface-based
thunderstorms.

Though there will be a broad east-west surface trough to our north,
it will be weakening through the night and the regional surface
pressure pattern will be rather flat, leading to little if any wind
(outside of thunderstorms). In the moist, stagnant atmosphere some
patchy fog may develop early Thursday morning.

Shower and thunderstorm coverage should decrease Thursday afternoon
as the upper wave moves off to the east and we lose moisture,
especially in the mid and upper levels.

Muggy lows tonight should be around 70. High temperatures tomorrow
are tricky since they will depend on shower coverage and how much
sun we'll be able to realize in the afternoon. For now will go with
readings generally in the 80-85 degree range (with some spots in the
east remaining in the 70s), which is about five degrees cooler than
normal.

&&

.Long Term...(Thursday night through Wednesday)
Issued at 259 PM EDT Wed Aug 18 2021

Thursday Night - Friday Night...

Upper level shortwave trof axis shifts east of the forecast area
Thursday night, and drier air in the mid levels wraps in behind it
via northwest flow. The upper low pivots southeast over Ohio on
Friday, with mid-level vorticity lobes rotating around it. PWATs
will be at a relative minimum during this time frame, around 1.1-1.4
inches. Compared to Thursday, conditions should dry out a fair
amount Thursday night with only isolated activity possible into the
early morning hours of Friday. Cyclonic flow aloft and associated
weak ascent in conjunction with diurnal heating could result in
isolated to widely scattered showers and perhaps a storm or two
Friday afternoon. Instability looks weak to modest with weak flow
aloft, so strong storms are not expected. Expect morning lows in the
mid 60s to lower 70s with afternoon highs in the mid 80s.

Saturday - Sunday...

A strong storm system will lift northeast from Minnesota into
Ontario on Saturday, and its trailing cold front will approach the
region from the west. Though there is a deep, somewhat narrow plume
of moisture ahead of the boundary, a building southern CONUS ridge
will likely suppress vertical motion aloft. Think there is potential
for scattered showers and storms Saturday afternoon and evening.
Highs are likely to reach the mid 80s to upper 80s in a few spots.

Lingering remnant frontal boundary may spark isolated to widely
scattered convection Sunday afternoon. The mid and upper level ridge
over the region will continue to strengthen, centered just off to
the southwest over the Lower MS Valley. Expect hot, humid conditions
with highs in the mid 80s to around 90. Heat indices could start
pushing into the mid/upper 90s by Sunday afternoon.

Monday - Tuesday...

Robust upper level ridge will continue to influence the weather into
early next week. Hot, humid summer weather is expected and generally
drier. The ridge is forecast to retrograde westward over the
southern Plains by Tuesday. There is at least a low-end chance for
convection Tuesday, with likely increasing chances later next week.

&&

.Aviation...(18Z TAF Issuance)
Issued at 135 PM EDT Wed Aug 18 2021

IMPACTS:
-Thunder at/near BWG
-MVFR vsbys/cigs Thursday morning

DISCUSSION:

An upper wave moving northeastward out of the Ozarks will bring
showers and storms to the Tennessee Valley this afternoon and
evening, affecting primarily BWG. After a brief respite this
evening, additional showers and embedded thunder will move through
the entire region late tonight into Thursday morning as the upper
wave advances into the Ohio Valley. This late night/early morning
activity is expected to bring MVFR conditions.

CONFIDENCE:

Highest confidence is with wind speed/direction. Lowest confidence
is with morning visibilities.

&&

.LMK WATCHES/WARNINGS/ADVISORIES...
IN...None.
KY...None.
&&

Short Term...13
Long Term...EBW
Aviation...13
Hazardous weather outlook, Aug 18, 1:19 PM CST, 2 hours 16 minutes before
Hazardous Weather Outlook
National Weather Service Louisville KY
319 PM EDT Wed Aug 18 2021

INZ076>079-083-084-089>092-KYZ023>043-045>049-053>057-061>067-
070>078-081-082-191930-
Orange-Washington-Scott-Jefferson-Dubois-Crawford-Perry-Harrison-
Floyd-Clark-Hancock-Breckinridge-Meade-Ohio-Grayson-Hardin-Bullitt-
Oldham-Trimble-Henry-Shelby-Franklin-Spencer-Anderson-Woodford-
Fayette-Bourbon-Nicholas-Nelson-Mercer-Jessamine-Larue-Marion-Boyle-
Garrard-Madison-Butler-Edmonson-Hart-Green-Taylor-Casey-Lincoln-
Logan-Warren-Simpson-Allen-Barren-Monroe-Metcalfe-Adair-Russell-
Cumberland-Clinton-
Including the cities of Paoli, Salem, Scottsburg, Madison, Jasper,
English, Tell City, Corydon, New Albany, Jeffersonville, Lewisport,
Hawesville, Hardinsburg, Brandenburg, Hartford, Leitchfield,
Elizabethtown, Shepherdsville, Louisville, La Grange, Bedford,
Milton, New Castle, Shelbyville, Frankfort, Georgetown, Cynthiana,
Taylorsville, Lawrenceburg, Versailles, Lexington, Paris, Carlisle,
Bardstown, Springfield, Harrodsburg, Nicholasville, Winchester,
Hodgenville, Lebanon, Danville, Lancaster, Richmond, Morgantown,
Brownsville, Horse Cave, Greensburg, Campbellsville, Liberty,
Stanford, Russellville, Bowling Green, Franklin, Providence,
Scottsville, Glasgow, Tompkinsville, Edmonton, Columbia, Jamestown,
Burkesville, and Albany
319 PM EDT Wed Aug 18 2021 /219 PM CDT Wed Aug 18 2021/

This hazardous weather outlook is for portions of south central
Indiana and Central Kentucky.

.DAY ONE...Tonight.

Scattered thunderstorms will continue this evening, especially
across southern Kentucky. Some of these storms could be strong with
gusty winds and torrential downpours.

Overnight, showers and isolated storms are expected to develop
across the region. Locally heavy rainfall will be possible.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Showers and isolated thunderstorms will be capable of locally
torrential downpours Thursday morning.

.SPOTTER INFORMATION STATEMENT...

Spotters are invited to report heavy rainfall and instances of
localized flooding tonight into Thursday.

13/EBW

The radar

The Nashville radar (KOHX), 55 km away, was scanning. The volume nearest the first event began at 21:35 UTC.

Open the radar archive at this moment

Event by event

2 flash flood. Local standard time, as filed.

Flash Flood, Simpson

When
August 18, 3:35 PM CST to 5:35 PM CST
Where
Simpson County, 1.73 mi NW of Franklin Whak Arpt to 1.24 mi E of Middleton
Cause
Heavy Rain
Reported by
911 Call Center
Coordinates
36.740, -86.649

Dispatch reported water over Kentucky 100.

Flash Flood, Franklin

When
August 19, 6:10 AM EST to 8:10 AM EST
Where
Franklin County, Cloverdale to 0.11 mi E of Cloverdale
Cause
Heavy Rain
Reported by
911 Call Center
Coordinates
38.170, -84.900

Highway 127 flooded between Goodyear and Bojangles.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kentucky in 2021Every state in 2021This day in weather historyWarnings in Kentucky, August 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 981060, 981061.